Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 23, 2017, 4:26 PM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 4:26 PM CDT (21:26 UTC)
- Expired
- Mar 23, 2017, 5:15 PM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Clayton County, IA, Grant County, WI
The radar
The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 4:28 PM CDT | HAIL 1 | 3 Sw Elkport, IA | TIME ESTIMATED FROM RADAR. |
| Mar 23, 4:42 PM CDT | HAIL 0.75 | Cassville, WI | . |
| Mar 23, 4:45 PM CDT | HAIL 1 | North Buena Vista, IA | HAIL SIZE ESTIMATED FROM SOCIAL MEDIA PICTURE. TIME ESTIMATED FROM RADAR. |
| Mar 23, 5:01 PM CDT | HAIL 0.25 | 3 Nne Tennyson, WI | . |
| Mar 23, 5:11 PM CDT | HAIL 1 | 3 N Georgetown, WI | . |
| Mar 23, 5:15 PM CDT | HAIL 0.88 | 4 Sse Platteville, WI | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WUUS53 KARX 232126
SVRARX
IAC043-WIC043-232215-
/O.NEW.KARX.SV.W.0018.170323T2126Z-170323T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
426 PM CDT THU MAR 23 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Clayton County in northeastern Iowa...
Southern Grant County in southwestern Wisconsin...
* Until 515 PM CDT
* At 424 PM CDT, a severe thunderstorm was located near Colesburg, or
10 miles southwest of Guttenberg, moving east at 50 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Guttenberg around 435 PM CDT.
Cassville around 440 PM CDT.
Dickeyville around 505 PM CDT.
Platteville around 510 PM CDT.
Cuba City and Hazel Green around 515 PM CDT.
Other locations impacted by this severe thunderstorm include
Georgetown, Potosi, Ellenboro, Tennyson and North Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
4264 9140 4279 9138 4279 9043 4251 9042
4251 9064
TIME...MOT...LOC 2124Z 270DEG 44KT 4268 9124
HAIL...1.75IN
WIND...<50MPH
$$
DTJ3 follow-up statements
461
WWUS53 KARX 232143
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
443 PM CDT THU MAR 23 2017
IAC043-WIC043-232215-
/O.CON.KARX.SV.W.0018.000000T0000Z-170323T2215Z/
Clayton IA-Grant WI-
443 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN CLAYTON AND SOUTHERN GRANT COUNTIES...
At 443 PM CDT, a severe thunderstorm was located near Balltown, or 11
miles southeast of Guttenberg, moving east at 50 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Dickeyville around 500 PM CDT.
Platteville around 510 PM CDT.
Cuba City and Hazel Green around 515 PM CDT.
Other locations impacted by this severe thunderstorm include
Georgetown, Potosi, Ellenboro, Tennyson and North Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
4265 9115 4279 9115 4279 9043 4251 9042
4251 9064
TIME...MOT...LOC 2143Z 270DEG 44KT 4268 9092
HAIL...1.75IN
WIND...<50MPH
$$
DTJ149
WWUS53 KARX 232155
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
455 PM CDT THU MAR 23 2017
IAC043-232203-
/O.CAN.KARX.SV.W.0018.000000T0000Z-170323T2215Z/
Clayton IA-
455 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAYTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. There is
a severe thunderstorm warning for the eastern Clayton County til 515
PM CDT.
LAT...LON 4254 9064 4264 9071 4268 9093 4278 9104
4279 9043 4251 9042 4251 9064
TIME...MOT...LOC 2153Z 270DEG 44KT 4268 9074
$$
WIC043-232215-
/O.CON.KARX.SV.W.0018.000000T0000Z-170323T2215Z/
Grant WI-
455 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN GRANT COUNTY...
At 453 PM CDT, a severe thunderstorm was located near Sherrill, or 11
miles south of Lancaster, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Dickeyville around 500 PM CDT.
Platteville around 510 PM CDT.
Cuba City and Hazel Green around 515 PM CDT.
Other locations impacted by this severe thunderstorm include
Georgetown, Potosi, Ellenboro, Tennyson and Lancaster Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4254 9064 4264 9071 4268 9093 4278 9104
4279 9043 4251 9042 4251 9064
TIME...MOT...LOC 2153Z 270DEG 44KT 4268 9074
HAIL...1.00IN
WIND...<50MPH
$$
DTJ541
WWUS53 KARX 232208
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
508 PM CDT THU MAR 23 2017
WIC043-232218-
/O.EXP.KARX.SV.W.0018.000000T0000Z-170323T2215Z/
Grant WI-
508 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT COUNTY WILL
EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4254 9064 4264 9071 4268 9093 4278 9104
4279 9043 4251 9042 4251 9064
TIME...MOT...LOC 2208Z 270DEG 44KT 4268 9051
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 23, 3:25 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 325 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Thu Mar 23 2017 At 3 PM, a small area of showers and scattered thunderstorms were moving east across northeast Iowa and along the Minnesota/Iowa border. This was developing along an elevated warm front. There has been a few reports of hail to around 1 inch in diameter. In addition with very dry air below the cloud bases, some of the showers have been producing wind gusts up to 40 mph. From tonight into Friday, a cold front will slowly sink southward through the forecast area. Moderate 850 mb moisture transport will raise the precipitable water values to around 1.25 range. This is around 3 standard deviations above normal. With most unstable CAPES up to 250 J/kg, there will be a possibility for isolated to scattered thunderstorms. The highest CAPES and the best 0-6 km shear will be this evening and this could result in the potential for some hail up to 1 inch in diameter. Rainfall amounts along and north of Interstate 90 will range from 1 to 2 inches. .LONG TERM...(Friday night through Thursday) Issued at 321 PM CDT Thu Mar 23 2017 From Friday night into Saturday morning, a cold front will move slowly south across the area. Southerly winds ahead of an approaching upper level low will bring a narrow band of Gulf of Mexico moisture northward into the region and this moisture will pool along this front. Precipitable water values will range from an inch to 1.25 inches. This 2.5 to 3 standard deviations above normal. Fortunately, the moisture transport will be weak to moderate, the most unstable CAPES are generally less than 150 J/kg, and there is generally weak convergence along this front. This will keep the hourly rainfall rates under control. Rainfall totals during this time frame will range from a half to 1 inch. The heaviest rain will be found along and south of the Interstate 90 corridor. Meanwhile further north, there are some questions on where the northern extent of this precipitation will be located. This could present some issues for the potential of light freezing rain in north central Wisconsin. However with this said, confidence remains low that this will even occur. From Saturday afternoon into Monday, a slow moving upper level low pressure area will move south and southeast of the forecast area. Wrap around moisture will keep a chance of showers into the forecast area. Additional rainfall amounts will be less than a tenth of an inch. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Mar 23 2017 Main taf concerns through the period is rain moving into the region and ceilings lowering into IFR at the RST/LSE taf sites. Low pressure on the lee-side of the Rocky Mountains is expected to push into Kansas through the taf period. Southerly winds ahead of the low pressure system will continue to advect low level moisture into the region. With the low level moisture...precipitation chances will increase across the area at both RST/LSE taf sites and MVFR conditions lowering to IFR conditions at the RST/LSE taf sites mainly after 08z Friday. Low level wind shear will also occur at both taf sites between 07-11z Friday. && .HYDROLOGY...Tonight through Saturday Issued at 321 PM CDT Thu Mar 23 2017 Like the past couple of days, it continues to look like anywhere from a half to 1.50 inches of rain will fall across the area from tonight through Saturday. There may be even a few locations that could potentially see rainfall totals up to 2 inches. With this rain falling over over a long duration, only in bank rises are currently expected for area streams and rivers. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...DTJ HYDROLOGY...Boyne
Hazardous weather outlook, Mar 23, 4:54 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 454 AM CDT Thu Mar 23 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 454 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon into this evening. Lightning and small hail will be the main hazards with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of rain Friday through Saturday may produce rises on area rivers and streams. .SPOTTER INFORMATION STATEMENT... Reports of any hail would be appreciated today into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Mar 23, 3:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL OELWEIN 42.68N 91.91W
03/23/2017 M1.75 INCH FAYETTE IA TRAINED SPOTTER
.
&&
CJALocal storm report, Mar 23, 3:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 SSW WESTGATE 42.68N 92.07W
03/23/2017 U2.00 INCH FAYETTE IA PUBLIC
.
&&
CJALocal storm report, Mar 23, 3:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 SSW WESTGATE 42.68N 92.06W
03/23/2017 U1.75 INCH FAYETTE IA PUBLIC
.
&&
CJALocal storm report, Mar 23, 4:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
411 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 2 ESE AUSTIN 43.66N 92.93W
03/23/2017 E0.25 INCH MOWER MN PUBLIC
.
&&
CJASpecial weather statement, Mar 23, 4:18 PM CDT, 8 minutes before
Special Weather Statement National Weather Service La Crosse WI 418 PM CDT Thu Mar 23 2017 IAZ008>011-018-019-MNZ087-088-094>096-WIZ041-053>055-061-232300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Olmsted- Winona-Mower-Fillmore-Houston-La Crosse-Vernon-Crawford-Richland- Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Rochester, Winona, Austin, Preston, Caledonia, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 418 PM CDT Thu Mar 23 2017 ...Scattered Thunderstorms Producing Hail This Afternoon... At 415 pm, National Weather Service radar indicates scattered showers and thunderstorms moving through much of northeast Iowa and southeast Minnesota, and expected to cross into southwestern Wisconsin through 6 pm. Any thunderstorms through late afternoon will be capable of producing one-half inch hail and dangerous cloud to ground lightning. If outdoors, be prepared for changing weather conditions. Lawrence
Local storm report, Mar 23, 4:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
423 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL STRAWBERRY POINT 42.68N 91.54W
03/23/2017 M1.75 INCH CLAYTON IA PUBLIC
.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:04 PM CDT | Special Weather Statement | ARX | Floyd | 56 min |
| Mar 23, 3:12 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette | 48 min |
| Mar 23, 3:33 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 27 min |
| Mar 23, 3:53 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 37 min |
| Mar 23, 4:42 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 33 min |
| Mar 23, 5:13 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.